Tennessee, 2024Flash Flood in Tennessee, July 24, 2024
July 24, 2024 · NWS MRX · 1 event in 1 county or zone
Hot and humid air mass produced diurnal convection that resulted in localized flash flooding at the University of Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid air mass produced diurnal convection that resulted in localized flash flooding at the University of Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 24, 2:00 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 24, 2:00 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
300 PM EDT Wed Jul 24 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 254 PM EDT Wed Jul 24 2024
Key Messages:
1. Periods of showers and a few thunderstorms remain possible
while temperatures remain seasonally cool through the short term.
Discussion:
Upper troughing with a southwest to northeast oriented H3 jet of 85-
100kts remains placed over the Ohio Valley region. Lobes of
vorticity and upper level divergence associated with the right
entrance region of this jet are working with weak surface
convergence to develop numerous to widespread showers across
portions of Tennessee into northern sections of our bordering Gulf
States. CAM guidance generally depicts a lull in activity late
this evening to just after midnight followed by an additional
uptick in activity with a secondary shortwave/vort lobes during
the overnight hours into Thursday morning. Thursday morning into
Thursday afternoon trends suggest that the greatest precip chance
will generally be south and east of the I-40 & I-81 corridors.
SPC Mesoanalysis and RAP soundings depict MLCAPE will remain around
700J/kg or less through this period, which will act to limit precip
efficiency and overall threats with this activity. However, given
recent rains saturating soil and potential training of storms that
may produce upwards of 1" hour rain rates, very isolated flooding
cannot be totally ruled out. Believe the low probability wording in
the HWO is good and will continue to roll with that. Temperatures
will remain slightly below seasonal normals through the period.
&&
.LONG TERM...
(Thursday night through next Wednesday)
Issued at 254 PM EDT Wed Jul 24 2024
Key Messages:
1. Chances for showers and storms during the entire period, but less
coverage is expected across the north Friday into Saturday.
2. High temperatures should be near to a bit below normal.
Discussion:
Models continue to show an overall moist pattern for the long term
period. We start the period Thursday night with an upper trough over
the Great Lakes region and upper ridging to our southeast and also
to our west. The upper ridge will build east during the weekend then
flatten out and retrograde to our southwest as another upper trough
digs into the eastern US late in the period. No big airmass change
is expected through all of this, but some limited drying is
currently expected to work in early in the period especially north
which may bring less convective coverage Friday into Saturday
across at least the north.
Overall we will see chances for showers and thunderstorms throughout
the extended period. Right now the highest chances look to be Sunday
and especially Monday/Tuesday as the upper ridge is replaced by
troughing. High temperatures are generally expected to run near to
slightly below normal.
&&
.AVIATION...
(18Z TAFS)
Issued at 140 PM EDT Wed Jul 24 2024
Unsettled weather with periods of showers and potential isolated
storm possible for the 18Z TAF cycle. Confidence is honestly low,
especially in regards to cig height and fog, but periods of MVFR
to IFR reductions in flight categories are possible. Notably
early Thursday morning when CAM guidance suggest a secondary
period of activity will move through.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 71 83 71 85 / 50 60 20 50
Knoxville McGhee Tyson Airport, TN 70 83 70 84 / 60 60 20 50
Oak Ridge, TN 69 83 69 84 / 50 60 20 50
Tri Cities Airport, TN 68 81 68 84 / 60 60 20 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...KRS
AVIATION...KRS
Hazardous weather outlook, Jul 24, 1:57 PM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 PM EDT Wed Jul 24 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
257 PM EDT Wed Jul 24 2024 /157 PM CDT Wed Jul 24 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
Flash Flood, Knox
- When
- July 24, 3:15 PM EST to 4:15 PM EST
- Where
- Knox County, 0.56 mi E of University to 0.5 mi E of University
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.950, -83.940
Lake Avenue and 19th Street flooded to a depth of three inches near UTK campus.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, July 24, 20241 death · $2.3 million · 1.25 in hail · 23 events
- Rip Current in Michigan, July 24, 20241 death · 1 event
- Wildfire in Idaho, July 24 to 31, 2024$12 million · 1 event
- Damaging Winds in Montana, July 24, 2024$4.0 million · 70 kt wind · 4 events
- Flash Flood and Flood in Nevada, July 24 to 25, 2024$2.5 million · 3 events
- Damaging Wind in Idaho, July 24, 20241 injured · $475,000 · 74 kt wind · 1 event
- Tornado and Damaging Winds in Virginia, July 24, 2024$101,000 · EF1 · 8 events
- Strong Wind in California, July 24, 2024$100,000 · 1 event
- Damaging Winds in New York, July 24, 2024$30,000 · 50 kt wind · 17 events
- Flash Flooding in New York, July 24 to 25, 2024$32,000 · 15 events
- Heavy Rain in Virginia, July 24, 202427 events
- Damaging Winds in Pennsylvania, July 24, 2024$24,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205503.